Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 10 (2014), 080, 48 pages      arXiv:1205.6227

The Variety of Integrable Killing Tensors on the 3-Sphere

Konrad Schöbel
Institut für Mathematik, Fakultät für Mathematik und Informatik, Friedrich-Schiller-Universität Jena, 07737 Jena, Germany

Received November 14, 2013, in final form July 15, 2014; Published online July 29, 2014

Integrable Killing tensors are used to classify orthogonal coordinates in which the classical Hamilton-Jacobi equation can be solved by a separation of variables. We completely solve the Nijenhuis integrability conditions for Killing tensors on the sphere $S^3$ and give a set of isometry invariants for the integrability of a Killing tensor. We describe explicitly the space of solutions as well as its quotient under isometries as projective varieties and interpret their algebro-geometric properties in terms of Killing tensors. Furthermore, we identify all Stäckel systems in these varieties. This allows us to recover the known list of separation coordinates on $S^3$ in a simple and purely algebraic way. In particular, we prove that their moduli space is homeomorphic to the associahedron $K_4$.

Key words: separation of variables; Killing tensors; Stäckel systems; integrability; algebraic curvature tensors.

pdf (756 kb)   tex (143 kb)


  1. Ballesteros Á., Enciso A., Herranz F.J., Ragnisco O., A maximally superintegrable system on an $n$-dimensional space of nonconstant curvature, Phys. D 237 (2008), 505-509, math-ph/0612080.
  2. Benenti S., Inertia tensors and Stäckel systems in the Euclidean spaces, Rend. Sem. Mat. Univ. Politec. Torino 50 (1992), 315-341.
  3. Benenti S., Orthogonal separable dynamical systems, in Differential Geometry and its Applications (Opava, 1992), Math. Publ., Vol. 1, Silesian Univ. Opava, Opava, 1993, 163-184.
  4. Benenti S., Special symmetric two-tensors, equivalent dynamical systems, cofactor and bi-cofactor systems, Acta Appl. Math. 87 (2005), 33-91.
  5. Benenti S., Chanu C., Rastelli G., Remarks on the connection between the additive separation of the Hamilton-Jacobi equation and the multiplicative separation of the Schrödinger equation. II. First integrals and symmetry operators, J. Math. Phys. 43 (2002), 5223-5253.
  6. Błaszak M., Bi-Hamiltonian representation of Stäckel systems, Phys. Rev. E 79 (2009), 056607, 9 pages, arXiv:0904.2070.
  7. Bolsinov A.V., Matveev V.S., Geometrical interpretation of Benenti systems, J. Geom. Phys. 44 (2003), 489-506.
  8. Crampin M., Conformal Killing tensors with vanishing torsion and the separation of variables in the Hamilton-Jacobi equation, Differential Geom. Appl. 18 (2003), 87-102.
  9. Crampin M., Projectively equivalent Riemannian spaces as quasi-bi-Hamiltonian systems, Acta Appl. Math. 77 (2003), 237-248.
  10. Crampin M., Sarlet W., Bi-quasi-Hamiltonian systems, J. Math. Phys. 43 (2002), 2505-2517.
  11. Deeley R.J., Horwood J.T., McLenaghan R.G., Smirnov R.G., Theory of algebraic invariants of vector spaces of Killing tensors: methods for computing the fundamental invariants, in Symmetry in Nonlinear Mathematical Physics, Proceedings of Institute of Mathematics, Vol. 50, Editors A.G. Nikitin, V.M. Boyko, R.O. Popovych, I.A. Yehorchenko, Institute of Mathematics, Kyiv, 2004, Part 3, 1079-1086.
  12. Deligne P., Mumford D., The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. (1969), 75-109.
  13. Eisenhart L.P., Separable systems of Stäckel, Ann. of Math. 35 (1934), 284-305.
  14. Frolov V.P., Zelnikov A., Introduction to black hole physics, Oxford University Press, Oxford, 2011.
  15. Horwood J.T., McLenaghan R.G., Smirnov R.G., Invariant classification of orthogonally separable Hamiltonian systems in Euclidean space, Comm. Math. Phys. 259 (2005), 670-709, math-ph/0605023.
  16. Ibort A., Magri F., Marmo G., Bihamiltonian structures and Stäckel separability, J. Geom. Phys. 33 (2000), 210-228.
  17. Kalnins E.G., Separation of variables for Riemannian spaces of constant curvature, Pitman Monographs and Surveys in Pure and Applied Mathematics, Vol. 28, Longman Scientific & Technical, Harlow, 1986.
  18. Kalnins E.G., Kress J.M., Miller Jr. W., Superintegrability in a non-conformally-flat space, J. Phys. A: Math. Theor. 46 (2013), 022002, 12 pages, arXiv:1211.1452.
  19. Kalnins E.G., Kress J.M., Miller Jr. W., Winternitz P., Superintegrable systems in Darboux spaces, J. Math. Phys. 44 (2003), 5811-5848, math-ph/0307039.
  20. Kalnins E.G., Kress J.M., Winternitz P., Superintegrability in a two-dimensional space of nonconstant curvature, J. Math. Phys. 43 (2002), 970-983, math-ph/0108015.
  21. Kalnins E.G., Kuznetsov V.B., Miller Jr. W., Quadrics on complex Riemannian spaces of constant curvature, separation of variables, and the Gaudin magnet, J. Math. Phys. 35 (1994), 1710-1731, hep-th/9308109.
  22. Kalnins E.G., Miller Jr. W., Separation of variables on $n$-dimensional Riemannian manifolds. I. The $n$-sphere $S^n$ and Euclidean $n$-space ${\bf R}^n$, J. Math. Phys. 27 (1986), 1721-1736.
  23. Kalnins E.G., Miller Jr. W., Winternitz P., The group ${\rm O}(4)$, separation of variables and the hydrogen atom, SIAM J. Appl. Math. 30 (1976), 630-664.
  24. Knudsen F.F., The projectivity of the moduli space of stable curves. II. The stacks $M_{g,n}$, Math. Scand. 52 (1983), 161-199.
  25. Knudsen F.F., The projectivity of the moduli space of stable curves. III. The line bundles on $M_{g,n}$, and a proof of the projectivity of $\bar M_{g,n}$ in characteristic 0, Math. Scand. 52 (1983), 200-212.
  26. Koenigs G.X.P., Sur les géodésiques a integrales quadratiques, in Le cons sur la théorie générale des surfaces, Vol. 4, Editor J.G. Darboux, Chelsea Publishing, 1972, 368-404.
  27. Kuznetsov V.B., Equivalence of two graphical calculi, J. Phys. A: Math. Gen. 25 (1992), 6005-6026.
  28. Kuznetsov V.B., Quadrics on real Riemannian spaces of constant curvature: separation of variables and connection with Gaudin magnet, J. Math. Phys. 33 (1992), 3240-3254.
  29. Lamé G., Sur les surfaces isothermes dans les corps homogènes en équilibre de température, J. Math. Pures Appl. 2 (1837), 147-188.
  30. Levi-Civita T., Sulla integrazione della equazione di Hamilton-Jacobi per separazione di variabili, Math. Ann. 59 (1904), 383-397.
  31. Lundmark H., Newton systems of cofactor type in Euclidean and Riemannian spaces, Dissertations, Vol. 719, Linköping Studies in Science and Technology, Linköping, 2001.
  32. Matveev V.S., Mounoud P., Gallot-Tanno theorem for closed incomplete pseudo-Riemannian manifolds and applications, Ann. Global Anal. Geom. 38 (2010), 259-271, arXiv:0909.5344.
  33. Matveev V.S., Topalov P.\uI., Trajectory equivalence and corresponding integrals, Regul. Chaotic Dyn. 3 (1998), 30-45.
  34. McLenaghan R.G., Milson R., Smirnov R.G., Killing tensors as irreducible representations of the general linear group, C. R. Math. Acad. Sci. Paris 339 (2004), 621-624.
  35. Milson R., Schöbel K., Integrable Killing tensors on $3$-dimensional constant curvature spaces, in preparation.
  36. Neumann C., De problemate quodam mechanico, quod ad primam integralium ultraellipticorum classem revocatur, J. Reine Angew. Math. 56 (1859), 46-63.
  37. Nijenhuis A., $X_{n-1}$-forming sets of eigenvectors, Nederl. Akad. Wetensch. Proc. Ser. A. 54 (1951), 200-212.
  38. Olevskiǐ M.N., Triorthogonal systems in spaces of constant curvature in which the equation $\Delta_2u+\lambda u=0$ allows a complete separation of variables, Mat. Sb. 27 (1950), 379-426.
  39. Painlevé P., Sur les intégrales quadratiques des équations de la dynamique, Compt. Rend. 124 (1897), 221-224.
  40. Rauch-Wojciechowski S., Marciniak K., Lundmark H., Quasi-Lagrangian systems of Newton equations, J. Math. Phys. 40 (1999), 6366-6398, solv-int/9909025.
  41. Schöbel K.P., Algebraic integrability conditions for Killing tensors on constant sectional curvature manifolds, J. Geom. Phys. 62 (2012), 1013-1037, arXiv:1004.2872.
  42. Schöbel K.P., Veselov A.P., Separation coordinates, moduli spaces and Stasheff polytopes, arXiv:1307.6132.
  43. Singer I.M., Thorpe J.A., The curvature of $4$-dimensional Einstein spaces, in Global Analysis (Papers in Honor of K. Kodaira), Univ. Tokyo Press, Tokyo, 1969, 355-365.
  44. Sinjukov N.S., On the theory of a geodesic mapping of Riemannian spaces, Dokl. Akad. Nauk SSSR 169 (1966), 770-772.
  45. Stäckel P., Die Integration der Hamilton-Jacobischen Differentialgleichung mittelst Separation der Variablen, habilitationsschrift, Universität Halle, Halle, 1891.
  46. Stasheff J.D., Homotopy associativity of $H$-spaces. I, Trans. Amer. Math. Soc. 108 (1963), 275-292.

Previous article  Next article   Contents of Volume 10 (2014)